Hail, Traverse
- When
- August 31, 4:05 PM CST
- Where
- Traverse County, 6.18 mi NE of Rolsberg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.990, -96.470
A severe thunderstorm dropped quarter size hail west of Tintah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm dropped quarter size hail west of Tintah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 1:54 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 254 PM CDT Fri Aug 31 2018 .SHORT TERM...(This Evening through Saturday) Issued at 154 PM CDT Fri Aug 31 2018 Continuing to monitor the potential for severe weather for later this afternoon and into the evening hours. Confidence is lower than earlier today due to the large area of low stratus that is sitting over east-central SD. At 1 PM, the surface trough is stretching northeast from near Pierre to McPherson/Edmunds counties. That aligns with the edge of the low clouds and a decent differential heating area. Mesonets are highlighting temps warming into the lower 80s and dewpoints still in upper 60s or around 70 degrees, while the area under the clouds is in the 70s with upper 60s and low 70s dewpoints. This surface trough and edge of the cloud bank will be where thunderstorms may develop, but there is still concern on if they will occur. That stems from the weak convergence along the surface trough near the James River Valley, while the best low level convergence is located farther east towards Roberts county. Thus, will be watching the area from far eastern McPherson/Edmunds county and eastward through Nrn Brown, Marshall, and Roberts counties. Latest hourly CAMs have started to trend towards lower potential for storm development or having it occur a little farther north into southeast ND where there are more gaps in the cloud cover. If storms develop, would expect some supercells based off expected MLCAPE/Shear profiles. With very steep mid level lapse rates (8.5-9 C/km) and good NCAPE/SHIP/Large Hail Parms, hail to 1.5-2in+ is possible if storms develop. Still can't rule out a tornado during the initial development, especially with the few boundaries noticed on radar/obs but best potential is in far NE SD. If thunderstorms develop, storm motions would push them to the E-ESE and likely form into a multicell line. Still expect them to move out of the CWA around mid/late evening. Behind the thunderstorms and surface trough, drier air (associated with high pressure) will slide into the area. Still a couple minor things to watch for tonight. First, some hints of an isolated shower or rumble of thunder sneaking into the southwest part of the cwa tonight tied to a weak piece of energy aloft (that primarily stays south of the area). Didn't feel confident enough to add PoPs, so will be something to watch going into the overnight hours. Also for late tonight, if storms do occur and produce pockets of heavy rain, could see some patchy fog as winds diminish under the high. For Saturday, looks to be a nice day across the area and only concern is some lingering mid-high clouds from previously mentioned shower potential. Otherwise, winds will veer through the day and be back out of the SSE for most of the area by evening. .LONG TERM...(Saturday Night through Friday) Issued at 253 PM CDT Fri Aug 31 2018 Looks like a somewhat unsettled weather pattern will continue into the first half of the long term portion of the forecast. Scattered chances for showers and thunderstorms will continue to remain through Tuesday. High pressure will initially be across the eastern Dakotas and Minnesota once this term begins Saturday night. But, an incoming frontal boundary, some weak mid lvl energy and a increasing llj will combine to bring chances for showers and storms through the CWA Saturday night into Sunday. It appears this activity should clear the majority of the CWA by Sunday afternoon, with the exception of points east of the James Valley. Chance for continued precip will be across our eastern zones into Monday as another s/w along with a surface boundary moves in from the southwest across southeast SD. A brief dry period may be possible later Monday, especially west before the next system organizes and moves in on Tuesday. Low pressure and associated cold front push through our forecast area at that time bringing with it a renewed chance for more showers and storms. Once that system clears by midweek, it appears most of Wednesday into early Friday will be more dry and quiet as high pressure takes hold. Temperatures throughout the forecast period will be at or above normal for early September. Lows will generally fall into the 50s to low 60s each night and highs will climb into the 70s and 80s each day. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1238 PM CDT Fri Aug 31 2018 Main concern is the development of thunderstorms over northeast SD later this afternoon. Thinking it will be east of KABR with the initial development then move to the east-southeast. Thus, KATY has the best opportunity for thunderstorms and have included VCTS for late this afternoon and into the evening. After these storms over NE SD, high pressure will build into the area and will see light winds and VFR conditions. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SRF LONG TERM...Vipond AVIATION...SRF
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1258 PM CDT Fri Aug 31 2018 MNZ039-046-SDZ006>008-011-018>023-011200- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 1258 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible late this afternoon through this evening in northeastern South Dakota and west central Minnesota. Large hail will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered thunderstorms are in the forecast from Saturday night through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003>005-009-010-015>017-033>037-045-048-051-011200- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1258 PM CDT Fri Aug 31 2018 /1158 AM MDT Fri Aug 31 2018/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered thunderstorms are in the forecast from late in the weekend through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SRF
Special Weather Statement National Weather Service Aberdeen SD 333 PM CDT FRI AUG 31 2018 SDZ007-312100- Marshall SD- 333 PM CDT FRI AUG 31 2018 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MARSHALL COUNTY UNTIL 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near Hillhead, or 15 miles east of Britton, moving east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Veblen, Hillhead and Veblen Flats Housing. LAT...LON 4578 9723 4579 9754 4594 9758 4593 9724 TIME...MOT...LOC 2033Z 258DEG 28KT 4587 9745 TDK
Special Weather Statement National Weather Service Aberdeen SD 432 PM CDT FRI AUG 31 2018 SDZ008-312200- Roberts SD- 432 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROBERTS COUNTY UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near Victor, or 18 miles northwest of Wheaton, moving east at 40 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rosholt, New Effington, Victor and Whiterock Colony. LAT...LON 4584 9658 4581 9693 4594 9697 4593 9658 TIME...MOT...LOC 2132Z 257DEG 34KT 4592 9686 TDK
The Aberdeen radar (KABR), 162 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786965.